I hope it's ok to post this again in this forum. I've suffered from anxiety for the last year after a close family member was diagnosed with cancer. I've tried antidepressants to no avail. Either I couldn't sleep, or they made my anxiety worse.
I've tried Klonopin and that unfortunately made me feel depressed. Ativan seems to help, but a full mg. makes me very tired while helping the anxiety. The instructions on the bottle say to take 1 mg 3 times a day as needed. I've never taken near that much in a day. I also have Valium here but a 5 mg tablet made me incredibly drowsy.
I honestly prefer a more natural approach, and I can tolerate Gaba and Theanine but they just aren't as effective for me as the Rx meds.
Any suggestions? I completely understand the issue of dependance and how it differs from addiction. 2 doctors, a PA, and my Therapist all have no problems with me taking the Ativan. If I have to be on a low-ish dose of this forever that's ok.
There are limitations to all of the medications that we have to treat anxiety.
I am going to assume that the problem you have is what is called generalized anxiety (as opposed to panic disorder, or obsessive compulsive disorder or posttraumatic stress disorder).
Broadly these are the options -
1. Benzodiazepines like lorazepam (Ativan), diazepam (Valium), clonazepam (Klonopin), etcetera. As you point out these medications are associated with the development of tolerance (the brain responds to chronic use by making changes that reduce the effects of the medication in certain ways - generally not for the anti-anxiety effects - and the result is that there is a withdrawal syndrome when you stop the medication abruptly). There is some evidence that long term use may be associated with some negative cognitive effects (somewhat impaired memory) and with somewhat increased mortality. Nevertheless, these medications are often the most effective treatments for certain kinds of chronic anxiety.
2. Serotonin antidepressants such as fluoxetine (Prozac), sertraline (Zoloft), venlafaxine (Effexor), escitalopram (Lexapro), etcetera. These medications take a while to work (full effects may not be seen for six months) and may be associated with short term worsening. There are two situations in which patients worsen on these medications - (1) people who have a type of depression called bipolar depression may get worse with more unstable moods... this is a reason not to take the medication as it may be a long term effect... (2) many people with anxiety are very sensitive to the medications, however this initial hypersensitivity is not, in my experience, a reason to think that they won't work... rather it may mean that doses need to be very, very small in the beginning... I have also found that sometimes beginning with buspirone (BuSpar) and getting onto a full therapeutic dose of that medication prior to starting the serotonin antidepressant may reduce these initial side effects. As with buspirone, if you are on a benzodiazepine already you should stay on that medicine until these medications reach therapeutic levels and begin to work.
3. Buspirone (BuSpar) is a medicine that helps people with generalized anxiety and doesn't seem to have serious adverse effects for most people. It is slow to work, and it is often difficult for people to connect the improved anxiety to the medication. So this is the classic medication that is associated with improved outcomes but which patients don't think is working. "I feel better but I don't think it is the medication."
4. Other medications - gabapentin (Neurontin), other anticonvulsants, other antidepressants... etcetera.
Thank you for taking the time to answer. I have tried Buspar, and that caused insomnia even after 3 weeks. Prozac was started at 2.5 mg and still made the anxiety worse and caused insomnia. Lexapro was also tried with no luck and I'm still feeling the withdrawal effects from it. I feel like I'm worse than before I tried the SSRI's.
I am wondering about Valium as a longer term option than Ativan--I have heard the Ativan is not the best choice for anything but PRN, and as I stated Klonopin unfortunately causes depressed feelings.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.